Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 67, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 25, 2022, 4:15 PM EDT for Hamilton County, Ohio; Boone County, Kentucky; Dearborn County, Ohio County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2022, 4:15 PM EDT (20:15 UTC)
- Expired
- May 25, 2022, 4:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dearborn County, IN, Ohio County, IN, Boone County, KY, Hamilton County, OH
The radar
The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:06 PM EDT, 9 minutes earlier.
Area forecast discussion, May 25, 4:06 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 406 PM EDT Wed May 25 2022 .SYNOPSIS... A slow, eastward progressing upper low keeps the pattern unsettled through Friday, with periods of showers and thunderstorms expected. The upper low begins to push east of our region on Saturday, with gradual clearing expected. The forecast trends drier the remainder of the weekend, with a gradual warming trend expected. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Radar imagery at 3:30 PM shows a few showers beginning to enter our far southwestern counties, with a few rumbles of thunder being introduced into our CWA with these showers. The upper flow pattern places the ILN fa just upstream of an H5 trough. With the meridional flow pattern between the trough/ridge becoming more amplified, deep layer southerly flow will persist across our CWA. However, wind speeds aloft are pretty marginal today, with 35 kts of flow expected at about 500mb. While the speed shear isn't all that impressive today, the directional shear will still be something to monitor as backed surface winds out of the southeast provide a bit more of a curvature (veering) profile to the hodographs. Surface temperatures and dewpoints have trended a degree or two higher everywhere, so went ahead and nudged those up from the previous forecast. Instability does appear to be highest across our southwestern counties near the Tristate. The HRRR still trends a bit lower compared to other CAMs, with SBCAPE closer to 800-1000 J/kg. The latest SPC Mesoanalysis does trend a bit higher closer towards the NAM3K, with 1500-2000 J/kg of SBCAPE building near the Tristate through the late afternoon. SPC has upgraded to a Slight Risk across our eastern IN and west-central OH counties in the Day 1 Outlook. A Marginal Risk for severe weather exists in our remaining eastern counties with the exception of our far east. Time frame to monitor will generally be from about 4 PM through 10 PM in our CWA where a few strong to severe storms are possible. Main threats will be from straight-line winds and even hail given steep low level lapse rates. However, we continue to mention that an isolated tornado cannot be ruled out given the favorable directional shear profiles. Overall however, storms have yet to be very impressive based on latest trends, and the primary severe threat may end up being a little more west of our CWA in central IN. Regardless, will continue to closely monitor how the rest of the evening unfolds. After 10 PM, there will still be some scattered showers around that may have some embedded thunder, but the severe threat should diminish by this hour with lack of strong forcing and instability waning. Showers become more isolated as we progress overnight, so gradually decreased PoPs. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... The forecast appears to trend drier through the early to mid morning hours on Thursday. Not many changes will have occurred in the overall synoptic setup other than the upper level low slowly propagating closer to our CWA. The main thing this will provide is some increased forcing, as well as a slight uptick in wind speeds throughout the troposphere. The remainder of the environment will not be too far off from conditions observed on Wednesday, with steep low level lapse rates (~8 C/km), SBCAPE climbing to around 1500-2000 J/kg and PWATs exceeding 1.5". There does appear to be more of a signal for widespread convection tomorrow given the aforementioned parameters and the better forcing as the low approaches. Once again, the primary severe threats are going to be straight-line winds and hail, with the potential for a tornado being low but non-zero. Model soundings do suggest surface flow remaining out of the SSE, with some veering that occurs through mainly the lowest 1km. However, flow above 1km appears more unidirectional (from the SSW), which may help with limiting rotating storms. If a complex of storms can become more oriented in a west to east orientation, then there may be more cause for concern in the formation of bowing segments and kinks along the line of storms. The primary concern for severe threat will generally be from about 1PM through 7PM. However, several rounds of convection (likely non-severe) will continue into the overnight. Given the south to north progression, training storms may create some hydro issues into the overnight hours. Once the severe threat ends, the potential for flooding will continue into Thursday night. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Upper low will reside just southwest of the CWA on Friday. Decent plume of moisture courtesy of southerly flow, positive vorticity advection along with sufficient instability will likely promote a high/widespread coverage of showers and thunderstorms, particularly by afternoon. This justifies categorical PoPs during this time. Influence of the upper low along with clouds/convection will hold high temperatures on Friday into the lower to mid 70s. Upper low passes by to the south Friday night, and will reside east of the CWA on Saturday. While some convection may linger into Friday evening, the trend will be for decreasing PoPs/drying later Friday night into Saturday. Saturday should feature a return to some sunshine, although temperatures will still be below climatology with most locations in the lower to mid 70s. 500 mb heights increase Sunday into early next week as a strong ridge builds into/moves over the Ohio Valley. Ridge will keep the CWA dry and allow a warming trend. High temperatures by Tuesday will likely be in the upper 80s to lower 90s area-wide. Ridge may be strong enough to remain on Wednesday and if this happens then similar warmth and dry conditions would persist -- although if the ridge begins to break down then a few pop up thunderstorms could be possible by Wednesday afternoon. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Reasonably active period ahead with the slow, eastward progression of an upper low. Main activity to monitor through the early overnight hours will be the potential for thunderstorms. Thunderstorm potential will be highest at KDAY/KCVG/KLUK. KILN still favored to see storms later, but coverage should be more limited towards KCMH/KLCK, so do not have any thunder mention there as of now. For the remaining taf sites, included a TSRA mention in a TEMPO group to highlight the best chance for storm potential. Thunderstorm potential becomes more limited near 06z, but scattered showers remain possible overnight, especially across our western terminals. Kept a VCSH majority of the night for this reason. A window of drier weather expected Wednesday near sunrise, with the potential for some MVFR CIGs through the mid morning hours before southerly winds ramp up. Confidence is low on these MVFR CIGs however, so did not include for every site. Thunderstorm potential increases by the afternoon, with increased coverage in showers/storms expected tomorrow through the evening. Began to include this mention in the KCVG taf. OUTLOOK...Thunderstorms are possible at times through Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Clark NEAR TERM...Clark SHORT TERM...Clark LONG TERM...BPP AVIATION...Clark
Hazardous weather outlook, May 25, 6:26 AM EDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 626 AM EDT Wed May 25 2022 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>044-051>053- 060>063-070>072-077>082-088-261030- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Mercer-Auglaize-Darke-Shelby- Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Fayette OH- Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike- Scioto- 626 AM EDT Wed May 25 2022 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Today, a few strong to severe storms are possible, mainly in the afternoon and evening. Wind and hail are the primary hazards. Tornado potential is low, but cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. On Thursday, severe storms are possible. Damaging wind is the primary threat. Large hail and tornado potential are low, but cannot be ruled out. There is also a chance for heavy rainfall and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and Thursday. OHZ026-045-046-054>056-064-065-073-074-261030- Hardin-Union OH-Delaware-Madison-Franklin OH-Licking-Pickaway- Fairfield-Ross-Hocking- 626 AM EDT Wed May 25 2022 This Hazardous Weather Outlook is for Central Ohio, South Central Ohio and West Central Ohio. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. On Thursday, severe storms are possible. Damaging wind is the primary threat. Large hail and tornado potential are low, but cannot be ruled out. There is also a chance for heavy rainfall and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Thursday. HATZOS
In the hours before
Special weather statement, May 25, 4:01 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
401 PM EDT Wed May 25 2022
INZ074-075-080-KYZ090-091-252030-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-Gallatin KY-
401 PM EDT Wed May 25 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
DEARBORN, NORTHEASTERN SWITZERLAND, BOONE AND EASTERN GALLATIN
COUNTIES THROUGH 430 PM EDT...
At 401 PM EDT, a strong thunderstorm was located over Patriot, moving
north at 30 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
cloud-to-ground lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Lightning can cause serious injury or death.
Visibility will be poor and hydroplaning is possible.
Locations impacted include...
Florence, Villa Hills, Lawrenceburg, Greendale, Aurora, Rising Sun,
Oakbrook, Burlington, Union, Shawnee, Wilmington, French, Patriot,
Ryle, Idlewild, Big Bone Lick, Waterloo, Steele Bottom, Petersburg
and Rabbit Hash.
This includes the following Interstates...
I-71 in Kentucky between mile markers 67 and 70.
I-75 in Kentucky near mile marker 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3912 8496 3913 8482 3911 8482 3911 8479
3913 8478 3911 8469 3910 8468 3909 8465
3907 8462 3906 8462 3877 8472 3879 8488
TIME...MOT...LOC 2001Z 187DEG 28KT 3886 8482
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KCThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:21 PM EDT | Special Weather Statement | ILN | Butler | 24 min |
| May 25, 5:44 PM EDT | Special Weather Statement | ILN | Montgomery | 31 min |
| May 25, 6:15 PM EDT | Special Weather Statement | ILN | Scioto | 30 min |
| May 25, 6:58 PM EDT | Special Weather Statement | ILN | Miami | 32 min |
| May 25, 7:22 PM EDT | Special Weather Statement | ILN | Butler, Hamilton | 53 min |
| May 25, 7:30 PM EDT | Special Weather Statement | ILN | Miami, Shelby | 30 min |
| May 25, 7:55 PM EDT | Special Weather Statement | ILN | Miami | 35 min |
| May 25, 4:01 PM EDT | Special Weather Statement | ILN | Boone | 29 min |
| May 25, 7:02 PM EDT | Special Weather Statement | ILN | Ripley | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Severe Thunderstorm Warnings in Ohio, 2022Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.